Skip Navigation Links
Journal of Applied Nonlinear Dynamics
Miguel A. F. Sanjuan (editor), Albert C.J. Luo (editor)
Miguel A. F. Sanjuan (editor)

Department of Physics, Universidad Rey Juan Carlos, 28933 Mostoles, Madrid, Spain


Albert C.J. Luo (editor)

Department of Mechanical and Industrial Engineering, Southern Illinois University Ed-wardsville, IL 62026-1805, USA

Fax: +1 618 650 2555 Email:

Complex Dynamics of a Prey-predator System Incorporating Functional Response Dependent Prey Refuge with Harvesting

Journal of Applied Nonlinear Dynamics 10(3) (2021) 493--512 | DOI:10.5890/JAND.2021.09.010

Soovoojeet Jana$^1$ , Srabani Guria$^2$, Abhijit Ghorai$^3$, Tapan Kumar Kar$^4$

$^1$ Department of Mathematics, Ramsaday College, Amta-711401, Howrah, West Bengal, India

$^2$ Department of Mathematics, NSHM Knowledge Campus, Durgapur-713212, West Bengal, India

$^3$ Department of Mathematics, Technical University of Munich, Germany

$^4$ Department of Mathematics, IIEST, Shibpur, Howrah-711103, West Bengal, India

Download Full Text PDF



In this paper, we consider a prey-predator system allowing prey refuge and harvesting the prey species only. It is investigated under which condition the system has no limit cycle. An optimal harvesting policy is also formulated using Pontryagin's Maximum Principle. A comparison study have been done with the model in which the per individual prey refuge taken as constant. We investigate one and two parametric bifurcations thoroughly. Here we also discuss the bi-stability of the model in brief when the interior equilibrium is not unique. Some numerical simulations are given to verify our analytic works.


Research of T. K. Kar is supported by the Council of Scientific and Industrial Research(CSIR), India (File No.25(300)/19/EMR-II, dated:16th May, 2019). Moreover, the authors are very much grateful to the anonymous reviewers and the editor Albert C.J. Luo for their constructive comments and valuable suggestions to improve the quality and presentation of the manuscript significantly.


  1. [1]  Clark, C.W. (1990), Mathematical Bioeconomics: The Optimal Management of Renewable Resources, Wiley, New York.
  2. [2]  Aiello, W.G., Freedman, H.I., and Wu, J. (1992), Analysis of a model representing stage-structured population growth state-dependent time delay, SIAM. J. Appl. Math., 52(3), 855-869.
  3. [3]  Holling, C.S. (1959), Some characteristics of simple 240 types of predation and parasitism, Can Entomol., 91, 385-398. doi:10.4039/Ent91385-7.
  4. [4]  Hassell, M.P. and May, R.M. (1973), Stability in insect host-parasite models, J. Anim. Ecol., 42, 693-726
  5. [5]  Smith, J.M. (1974), Models in Ecology. Cambridge University Press, Cambridge.
  6. [6]  Connell, J.H. (1972), Community interactions on marine rocky inter-tidal shores, Annu. Rev. Ecol. Syst., 3, 169-192
  7. [7]  Murdoch, W. and Oaten, A. (1975), Predation and population stability, Adv. Ecol. Res., 9, 1-31
  8. [8]  Hassell, M.P. (1978), The Dynamics of Arthropod Predator-Prey Systems. Princeton University Press, Princeton.
  9. [9]  Taylor, R.J. (1984), Predation. Chapman and Hall, New York.
  10. [10]  McNair, J.N. (1986), The effects of refuges on predator-prey interactions: a reconsideration, Theor. Popul. Biol., 29(1), 38-63.
  11. [11]  Gonzalez-Olivares, E. an d Ramos-Jiliberto, R. (2003), Dynamic consequences of prey refuges in a simple model system: more prey, fewer predators and enhanced stability, Ecol. Modelling, 166, 135-146
  12. [12]  Kar, T.K. (2006), Modelling and analysis of a harvested prey-predator system incorporating a prey refuge, J, Computa. Appl. Math., 185, 19-33
  13. [13]  Chen, L., Chen, F., and Chen, L. (2010), Qualitative analysis of a predator-prey model with Holling type II functional response incorporating a constant prey refuge, Nonlinear Anal: Real world Applications, 11, 246-252
  14. [14]  Haque, M., Rahman, M.S., Venturino, E., and Li, B. (2014), Effect of a functional response-dependent prey refuge in a predator-prey model, Ecol. Compl., 20, 248-256.
  15. [15]  Huang, Y., Chen, F., and Zhong, L. (2006), Stability analysis of a prey-predator model with Holling type III response function incorporating a prey refuge, Appl. Math. Com., 182, 672-683
  16. [16]  Ji, L. and Wu, C. (2010), Qualitative analysis of a predator-prey model with constant-rate prey harvesting incorporating a constant prey refuge, Nonlinear Anal., 11, 2285-2295.
  17. [17]  Kar, T.K. (2005), Stability analysis of a prey-predator model incorporating a prey refuge, Commun. Nonlinear Sci. Numer. Simul., 10, 681-691
  18. [18]  Ma, Z., Li, W., Zhao, Y., Wang, W., Zhang, H., and Li, Z. (2009), Effects of prey refuges on a predator-prey model with a class of functional responses: the role of refuges, Math. Biosci., 218(2), 73-79.
  19. [19]  Sarwardi, S., Mandal, P.K., and Ray, S. (2012), Analysis of a competitive prey-predator system with a prey refuge Biosystems, 110, 133-148.
  20. [20]  Tang, G., Tang, S., and Cheke, R.A. (2014), Global analysis of a Holling type II predator-prey model with a constant prey refuge, Nonlinear Dyn., 76, 635-647.
  21. [21]  Tripathi, J.P., Abbas, S., and Thakur, M. (2015), Dynamical analysis of a prey-predator model with Beddington-DeAngelis type function response incorporating a prey refuge, Nonlinear Dyn., 80, 177-196
  22. [22]  Wang, H., Morrison, W., Sing, A., and Weiss, H. (2009), Modelling inverted biomass pyramids and refuges in ecosystems, Ecol. Modelling, 220, 1376-1382.
  23. [23]  Wang, J. and Pan, L. (2012), Qualitative analysis of a harvested predator-prey system with Holling-type III functional response incorporating a prey refuge, Advance Difference Equa., 96, 1-14.
  24. [24]  Wang, Y. and Wang, J. (2012), Influence of prey refuge on predator-prey dynamics, Nonlinear Dyn., 67, 191-201.
  25. [25]  Yang, R. and Wei, J. (2015), Stability and bifurcation analysis of a diffusive prey-predator system in Holling type III with a prey refuge, Nonlinear Dyn., 79, 631-646.
  26. [26]  Birkhoff, G. and Rota, G.C. (1982), Ordinary Differential Equations, Academic Press, New York.
  27. [27]  Chakraborty, K., Jana, S., and Kar, T.K. (2012), Effort dynamics of a delay-induced prey-predator system with reserve, Nonlinear Dyn., 70, 1805-1829.
  28. [28]  Jana, S. and Kar, T.K. (2013), A mathematical study of a prey-predator model in relevance to pest control, Nonlinear Dyn., 74, 667-674
  29. [29]  Jana, S., Guria, S., Das, U., Kar, T.K., and Ghorai, A. (2015), Effect of harvesting and infection on predator in a prey-predator system, Nonlinear Dyn., 81, 917-930
  30. [30]  Kar, T.K., Ghorai, A., and Jana, S. (2012), Dynamics of pest and its predator model with disease in the pest and optimal use of pesticide, Journal of Theoretical Biology, 310, 187-198.
  31. [31]  Lukes, D.L. (1982), Differential equations: classical to controlled, In: Mathematics in Science and Engineering, vol. 162, Academic Press, New York.
  32. [32]  Zaman, G., Kang, Y.H., and Jung, I.H. (2008), Stability analysis and optimal vaccination of an SIR epidemic model, BioSystems, 93, 240-249.
  33. [33]  Jung, E., Lenhart, S., and Feng, Z. (2002), Optimal control of treatments in a two-strain tuberculosis model, Discrete Contin. Dyn. Syst. Ser. B, 2(4), 473-482.
  34. [34]  Lenhart, S. and Workman, J.T. (2007), Optimal Control Applied to Biological Model, Mathematical and Computational Biology Series Chapman and Hall/CRC.
  35. [35]  Ghorai, A. and Kar, T.K. (2013), Biological control of a predator-prey system through provision of a super predator, Nonlinear Dyn., 74, 1029-1040.